Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 150, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2023, 11:37 PM CDT for Seward County, Stevens County, Kansas. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2023, 11:37 PM CDT (04:37 UTC)
- Expired
- Jul 5, 2023, 11:48 PM CDT
- In force
- 11 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:38 PM CDT | HAIL 1 | 7 Sw Woods, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
972
WUUS53 KDDC 060437
SVRDDC
KSC175-189-060515-
/O.NEW.KDDC.SV.W.0150.230706T0437Z-230706T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1137 PM CDT Wed Jul 5 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Seward County in southwestern Kansas...
Southeastern Stevens County in southwestern Kansas...
* Until 1215 AM CDT.
* At 1136 PM CDT, a severe thunderstorm was located 8 miles southwest
of Woods, moving southeast at 15 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Seward and southeastern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10135 3712 10134 3716 10119 3700 10096
TIME...MOT...LOC 0436Z 311DEG 12KT 3708 10120
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
RUSSELL1 follow-up statement
558
WWUS53 KDDC 060448
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1148 PM CDT Wed Jul 5 2023
KSC175-189-060458-
/O.CAN.KDDC.SV.W.0150.000000T0000Z-230706T0515Z/
Seward KS-Stevens KS-
1148 PM CDT Wed Jul 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
LAT...LON 3700 10135 3712 10134 3716 10119 3700 10096
TIME...MOT...LOC 0446Z 311DEG 12KT 3705 10116
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:01 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 5, 11:01 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1101 PM CDT Wed Jul 5 2023 ...updated aviation... .SHORT TERM...(This evening through Thursday night) Issued at 1207 PM CDT Wed Jul 5 2023 Noon observations show an area of convection from Ashland to Medicine Lodge which developed as the result of an outflow boundary which moved through western Kansas during the mid morning hours. With this batch of storms it will certainly have an effect on the rest of the afternoon and evening potential which will be discussed later. In the upper levels the 500 mb winds are generally zonal with the surface observations showing generally easterly winds and the outflow boundary from the storms last night draped across central Oklahoma through the Texas panhandle along the I-40 corridor. Tonight the short term models and CAMs are in fairly good agreement of some convection developing along the outflow boundary in the Texas panhandle into Oklahoma roughly between 4-7 pm however given the storms which as of noon are in Med Lodge this could push the time frame back a little. In any case these storms should stay farther south of the state line given the higher confidence of the present storms stabilizing the air and keeping the warm front further south. Another round of storms should develop in the front range of the Rockies and move eastward towards southwest Kansas generally after sunset. Initial storms could be more supercell in nature as they approach the KS-CO-OK borders with a large hail threat and then as the front in Oklahoma lifts north due to a low level jet we should see increasing storm coverage across all of southwest Kansas during the overnight which would transition our main threats to heavy rain and downburst winds. QPF outputs look pretty impressive in the heavier storms as 1 inch or more potential is being shown. Storms should gradually exit the region towards sunrise. Thursday we will probably have more clouds than sun once again and cooler than seasonable highs as model guidance is showing upper 70s. The majority of the day should be dry as it looks like any outflow from tonight's storms should stay well to the south (unless of course we have another outflow surprise which could spark off some pop up storms in the late afternoon). Thursday night the MCS train gets going again as another shortwave will move east in the zonal flow interacting with plenty of moisture and an increasing low level jet after midnight. CAMs are highlighting our northern counties along the I-70 corridor to have the highest chance of rain. Along with the rain once again the main severe weather risk will be downburst winds as it looks like the storm mode should turn linear fairly quickly. .LONG TERM...(Friday through Wednesday) Issued at 200 PM CDT Wed Jul 5 2023 Long term models continue to show a fairly consistent pattern of overnight MCS through at least Sunday morning. Main threats continue to be localized heavy rainfall and downburst winds. We will continue to have a frontal boundary and various outflow boundaries from previous night's storms along with ample moisture of 60-65 dewpoints to support the good chances of storms. QPF outputs of 0.5-1 inch are common with each MCS event so the potential of overnight flash flooding will increase as the ground continues to saturate. Early next week we should see the ridge in the desert southwest move into the central plains which will introduce some much warmer air back into the region with highs in the upper 80s to low 90s returning. Early indications are that we will also turn drier as the upper level winds and better forcing will move northward as well. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1111 PM CDT Wed Jul 5 2023 First concern is thunderstorms that extend from Syracuse, KS to just west of KLBL. These storms will continue for the next several hours and most likely to impact KGCK, KDDC, KLBL. Temporary MVFR to even IFR conditions will be likely in the storms. Some residual IFR to MVFR cigs will be possible this morning as there is plenty of low level moisture across the terminals. Winds will be light NE to SE 5-15 kt through much of the pd. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 79 64 86 / 40 20 50 20 GCK 59 79 64 84 / 60 10 40 10 EHA 60 78 66 91 / 90 10 20 10 LBL 61 77 66 91 / 90 10 30 10 HYS 59 78 62 80 / 40 10 80 50 P28 64 79 65 88 / 80 30 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Sugden
Hazardous weather outlook, Jul 5, 4:25 AM CDT, 19 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 425 AM CDT Wed Jul 5 2023 KSZ030-031-043>046-061>066-074>081-084>090-060930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 425 AM CDT Wed Jul 5 2023 /325 AM MDT Wed Jul 5 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected late this evening and tonight. A few of these storms could be severe with large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected each evening and night through Saturday. A few of these storms could be severe with large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
In the hours before
Special weather statement, Jul 5, 9:02 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
902 PM CDT Wed Jul 5 2023
KSZ074-060230-
Stanton KS-
902 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of south central
Stanton County through 930 PM CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Stanton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
&&
LAT...LON 3739 10192 3754 10192 3757 10167 3739 10169
TIME...MOT...LOC 0201Z 272DEG 16KT 3745 10183
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial weather statement, Jul 5, 10:29 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1029 PM CDT Wed Jul 5 2023
KSZ061-062-074-075-060415-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1029 PM CDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of Hamilton, Kearny,
northwestern Grant and northeastern Stanton Counties through 1115 PM
CDT/1015 PM MDT/...
At 1029 PM CDT/929 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Coolidge to 7 miles
north of Big Bow. Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10204 3826 10120 3777 10111 3755 10149
3793 10205
TIME...MOT...LOC 0329Z 232DEG 45KT 3803 10199 3766 10151
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RUSSELLLocal storm report, Jul 5, 11:22 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1122 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM Hail 9 S Big Bow 37.43N 101.56W
07/05/2023 E1.00 inch Stanton KS Public
Report made via social media.
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:02 PM CDT | Special Weather Statement | DDC | Stanton | 28 min |
| Jul 5, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 51 min |
| Jul 5, 9:34 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 41 min |
| Jul 5, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 48 min |
| Jul 5, 10:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 63 min |
| Jul 5, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 34 min |
| Jul 5, 10:29 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 46 min |
| Jul 5, 10:56 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 49 min |
| Jul 5, 10:59 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 46 min |
| Jul 5, 11:28 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Jul 5, 11:40 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 35 min |
| Jul 5, 11:54 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 36 min |
| Jul 6, 12:10 AM CDT | Special Weather Statement | DDC | Stanton | 50 min |
| Jul 6, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 11 min |
| Jul 6, 12:31 AM CDT | Special Weather Statement | DDC | Grant | 44 min |
| Jul 6, 9:51 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ford, Grant and 7 more | 51 hr |
| Jul 6, 4:09 PM CDT | Special Weather Statement | DDC | Trego | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.